Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

May 26, 20094 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2009, 7:14 PM CDT for 4 counties in Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2009, 7:14 PM CDT (00:14 UTC)
Expired
May 26, 2009, 8:15 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270014
SVRMAF
TXC103-135-329-461-270115-
/O.NEW.KMAF.SV.W.0129.090527T0014Z-090527T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHEASTERN CRANE COUNTY IN WEST TEXAS...
  SOUTHWESTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHWESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLEASANT FARMS...OR 12 MILES SOUTH OF WEST ODESSA...MOVING EAST AT
  15 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER 
  NORTHERN CRANE COUNTY...AND WERE ALSO MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PLEASANT FARMS...

LAT...LON 3189 10231 3167 10213 3150 10232 3155 10259
      3175 10255
TIME...MOT...LOC 0013Z 251DEG 13KT 3169 10242

$$
1 follow-up statement
000 
WWUS54 KMAF 270033
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT TUE MAY 26 2009

TXC103-135-329-461-270115-
/O.CON.KMAF.SV.W.0129.000000T0000Z-090527T0115Z/
ECTOR TX-CRANE TX-MIDLAND TX-UPTON TX-
733 PM CDT TUE MAY 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN UPTON...SOUTHWESTERN MIDLAND...NORTHEASTERN CRANE
AND SOUTHEASTERN ECTOR COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF PLEASANT FARMS...OR ABOUT 15 MILES NORTH
OF CRANE...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PLEASANT
FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3189 10231 3167 10213 3150 10232 3156 10251
      3175 10255
TIME...MOT...LOC 0033Z 253DEG 13KT 3161 10239

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:50 PM CDT, 24 minutes earlier.

Area forecast discussion, May 26, 6:50 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT TUE MAY 26 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA. HAVE
INCLUDED TEMPO GROUPS FOR KMAF...KPEQ...KHOB AND KFST THIS
EVENING. MVFR CONDITIONS AND GUSTY SURFACE WINDS WILL BE POSSIBLE
WITHIN THUNDERSTORMS. WINDS WILL BECOME NORTHEAST LATE TONIGHT
ACROSS THE REGION BEHIND A COLD FRONT. STRATUS WILL MOVE IN FROM
THE NORTH DURING THE EARLY MORNING HOURS BEHIND THE FRONT. FRONTAL
PASSAGE IS EXPECTED AT KHOB AT 04Z...KMAF AT 06Z AND KFST AT 10Z.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT TUE MAY 26 2009/

DISCUSSION...
THE LATEST SURFACE OBSERVATIONS REVEAL A SURFACE TROUGH IN PLACE
ACROSS THE LOWER TRANS PECOS STRETCHING NORTHEAST TO A SURFACE LOW
BETWEEN KSPS AND KMWL. LOOKING FARTHER TO THE NORTH...A COLD FRONT
WAS LOCATED ACROSS NORTHWESTERN OKLAHOMA INTO THE CENTRAL PORTION
OF THE TEXAS PANHANDLE NEAR KAMA.

CONVECTION IS ALREADY IN PROGRESS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS WHERE STEEP MID-LEVEL LAPSE RATES AND OROGRAPHIC LIFT
HAVE COMBINED WITH DAYTIME HEATING TO AID IN STORM DEVELOPMENT.
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING...
MOST OF THE CONVECTION SHOULD BE LOCATED ACROSS THE MOUNTAINS AND
ADJACENT PLAINS. THE FOCUS WILL THEN SHIFT INTO A SMALL PORTION OF
THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS LATER THIS EVENING AND INTO THE EARLY
MORNING HOURS. THE PREVIOUSLY MENTIONED COLD FRONT IS EXPECTED TO
MOVE INTO THE ABOVE MENTIONED AREAS LATE THIS EVENING. MEANWHILE...
A MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER CENTRAL NEW MEXICO
WILL GRADUALLY SHIFT EASTWARD. THIS SHOULD AID IN DEVELOPING
CONVECTION ALONG AND BEHIND THE BOUNDARY. OVERALL...THE NAM12
APPEARS TO HANDLE THE SITUATION BEST AND WE HAVE GENERALLY
FOLLOWED IT/S SOLUTION IN THE NEAR TERM. THE BEST CHANCE FOR
RAINFALL LATE THIS EVENING AND OVERNIGHT WILL BE ALONG AND NORTH
OF A HOBBS TO MIDLAND TO BIG SPRING LINE. WE HAVE INCREASED RAIN
CHANCES...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...TO
ACCOUNT FOR THIS. WE HAVE ALSO MENTIONED LOCALLY HEAVY RAINFALL
IN THE HWO AND TONIGHT/S WEATHER GRIDS. SIMILAR TO YESTERDAY...THE
CHANCES FOR SEVERE THUNDERSTORMS APPEARS RELATIVELY LOW GIVEN
MODEL DERIVED 0-6KM AGL BULK SHEAR VECTORS. WOULD NOT BE TOO
SURPRISED IF A FEW SEVERE STORM DEVELOPED...WITH HAIL AND HIGH
WINDS BEING THE MAIN CONCERN. THE COLD FRONT WILL CONTINUE TO PUSH
SOUTHWARD TONIGHT...LIKELY AIDED BY CONVECTIVE OUTFLOW...AND
SHOULD BR NEARING THE RIO GRANDE BY SUNRISE WEDNESDAY. COOLER
TEMPERATURES ARE EXPECTED WEDNESDAY BEHIND THE COLD FRONT GIVEN
NORTHEAST TO EAST WINDS AND LINGERING CLOUD COVER. THE FOCUS FOR
CONVECTION WILL SHIFT INTO THE MOUNTAINS ON WEDNESDAY GIVEN LOW-
LEVEL UPSLOPE FLOW AND PERHAPS SOME WEAK MID-LEVEL SHORTWAVE
TROUGHS EMBEDDED IN THE WEAK W/NW FLOW ALOFT. THE WESTERLY FLOW
ALOFT CONTINUES TO REMAIN WEAK THROUGH THURSDAY AS A WARM-UP
COMMENCES. LOW-LEVEL MOISTURE ALONG WITH A CONTINUED SUPPLY OF
WEAK MID-LEVEL SUPPORT SHOULD ALLOW AT LEAST ISOLATED TO WIDELY
SCATTERED CONVECTION ACROSS THE AREA. THE FLOW ALOFT WEAKENS
FURTHER ON FRIDAY AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THIS
WILL BRING WARMING TEMPERATURES TO THE AREA FRIDAY THROUGH THE
WEEKEND WITH MOST CONVECTION LIKELY CONFINED TO THE MOUNTAINS AND
ADJACENT PLAINS. THE CURRENT MEDIUM RANGE GUIDANCE SUGGESTS
SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA LATE IN THE PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

79
Hazardous weather outlook, May 26, 6:36 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT TUE MAY 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
636 PM CDT TUE MAY 26 2009 /536 PM MDT TUE MAY 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK AS AN UNSETTLED WEATHER PATTERN REMAINS ACROSS THE
AREA. LOCALIZED HEAVY RAINFALL ALONG WITH SMALL HAIL...OCCASIONAL
TO FREQUENT LIGHTNING...AND STRONG WINDS WILL REMAIN POSSIBLE WITH
ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 6:01 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             KNOTT                   32.40N 101.64W
05/26/2009  E0.75 INCH       HOWARD             TX   FIRE DEPT/RESCUE

&&

CHRIS.DANIELS
Local storm report, May 26, 6:02 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 W FAIRVIEW            32.36N 101.61W
05/26/2009  E1.00 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 26, 6:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 N FAIRVIEW            32.43N 101.52W
05/26/2009  E0.88 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Special weather statement, May 26, 6:16 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT TUE MAY 26 2009

TXZ075-081-262345-
PECOS-BIG BEND AREA-
616 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF LONGFELLOW AT 616
PM CDT...MOVING EAST AT 20 MPH.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, May 26, 6:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             9 NNE LUTHER            32.57N 101.40W
05/26/2009  E1.25 INCH       BORDEN             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 26, 6:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             RANDALLS CORNER         32.73N 101.03W
05/26/2009  E0.88 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:00 PM CDTSevere Thunderstorm WarningMAFBorden28 min
May 26, 7:10 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland65 min
May 26, 7:29 PM CDTAreal Flood AdvisoryMAFCrane, Ector3 hr
May 26, 7:41 PM CDTSevere Thunderstorm WarningMAFTerrell34 min
May 26, 7:59 PM CDTSevere Thunderstorm WarningMAFCrane, Upton25 min
May 27, 3:54 AM CDTFlash Flood WatchMAFPecos, Terrell19 hr
May 27, 5:06 PM CDTSevere Thunderstorm WarningMAFBrewster54 min
May 27, 5:26 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio61 min
May 27, 5:52 PM CDTSevere Thunderstorm WarningMAFPresidio53 min
May 27, 6:39 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 27, 6:55 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.